Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 22, NWS Birmingham, AL

January 9, 2000Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 9, 2000, 3:30 PM CST for Montgomery County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2000, 3:30 PM CST (21:30 UTC)
Expired
Jan 9, 2000, 4:30 PM CST
In force
60 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Montgomery County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBHM 092130
SVRBHM
ALC101-092230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST SUN JAN 9 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED...A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY...IN CENTRAL ALABAMA...

* UNTIL 430 PM CST.

* AT 330 PM CST... WEATHER RADAR SHOWED A SEVERE THUNDERSTORM NEAR
LOWNDESBORO MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR MONTGOMERY AT 4 PM.

DAMAGING WINDS...AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING ...AND STAY AWAY FROM WINDOWS!

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Jan 9, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CST SUN JAN 9 2000

STORMS FIRING IN MOIST INSTABILITY AXIS OVER SOUTH ALABAMA.  LI'S NOW
AROUND -4 WITH DEWPOINT AT MGM AT 73F!  THE THREAT OF ISOLATED
SEVERE WEATHER WILL CONTINUE IN THIS AREA INTO THE EVENING HOURS AND
THEN DECREASE SOMEWHAT WITH LOSS OF DAYTIME HEATING.

MAIN EVENT IS SHOWN BY ALL THE MODELS ROUGHLY IN THE 05Z-10Z TIMEFRAME.
SATELLITE SHOWS A STRONG SHORTWAVE QUICKLY MOVING ACROSS TX AND OK
NOW.  THIS TROUGH WILL LIKELY PUSH A SQUALL LINE TO NEAR THE MS/AL
BORDER AROUND 05Z AND THEN EAST ACROSS THE STATE REACHING GA BORDER
AROUND 10Z.  WITH STRONG LOW LEVEL WINDS THE INSTABILITIY WILL INCREASE
OVER N AL ZONES THIS EVENING.   EXPECT MOST OF SEVERE WEATHER WILL
BE FROM DAMAGING WINDS NEAR SQUALL LINE.  BUT WITH GOOD LOW LEVEL
VEERING OF WINDS AND HIGH HELICITY VALUES...CANNOT RULE OUT ISOLATED
SUPERCELLS AHEAD OF LINE.  WILL HEADLINE ZONES WITH SEVERE WORDING
TONIGHT.  67

HSV 45/58/34/61 +-00
BHM 47/60/35/62 +-00
MGM 52/64/36/65 +100=

.BHM...NONE.

In the hours before

Special weather statement, Jan 9, 1:18 PM CST, 2 hours 12 minutes before
ALZ001>038-040>050-092230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CST SUN JAN 9 2000

THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

...A MODERATE RISK OF SEVERE WEATHER, MAINLY TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THIS
AFTERNOON AND INTO THE EVENING, MAINLY SOUTH OF INTERSTATE 20.  THE
AIRMASS HAS BECOME VERY MOIST AND UNSTABLE OVER THIS AREA, AND
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

AN EVEN GREATER RISK OF SEVERE WEATHER WILL EXIST LATER TONIGHT, AS COLD
FRONT MOVES INTO THE STATE.  STRONG THUNDERSTORMS WILL DEVELOP ALONG A
SQUALL LINE AHEAD OF THE FRONT. SOME WILL LIKELY BE SEVERE AS THEY SWEEP
ACROSS MOST OF NORTH AND CENTRAL ALABAMA. SEVERE THUNDERSTORMS COULD
OCCUR ANY TIME SOUTH OF INTERSTATE 20 THROUGH THE EARLY EVENING HOURS.
HOWEVER, THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE AHEAD OF THE
COLD FRONT, FROM AROUND 10 PM IN THE WEST, TO 5 AM IN THE EAST. IF THE
PROPER CONDITIONS DEVELOP, THERE COULD ALSO BE ISOLATED TORNADOES.
BECAUSE OF THIS SITUATION, THE STORM PREDICTION CENTER HAS OUTLOOKED
MOST OF NORTH AND CENTRAL ALABAMA FOR A MODERATE RISK OF SEVERE
WEATHER.

EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS SHOULD MONITOR
THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION
THIS AFTERNOON OR THIS EVENING.  ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL WILL BE MORE LIKE
LY TOWARD MIDNIGHT.
Special weather statement, Jan 9, 2:43 PM CST, 47 minutes before
ALZ001>038-040>050-092230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CST SUN JAN 9 2000

THE HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

...A MODERATE RISK OF SEVERE WEATHER TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THIS
AFTERNOON AND INTO THE EVENING, MAINLY SOUTH OF INTERSTATE 20.  THE
AIRMASS HAS BECOME VERY MOIST AND UNSTABLE OVER THIS AREA, AND
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE, THROUGH THE REMAINDER OF THE
AFTERNOON, AND INTO THE EARLY EVENING.

AN EVEN GREATER RISK OF SEVERE WEATHER WILL EXIST LATER TONIGHT, AS COLD
FRONT MOVES INTO THE STATE.  STRONG THUNDERSTORMS WILL DEVELOP ALONG A
SQUALL LINE AHEAD OF THE FRONT. SOME WILL LIKELY BE SEVERE, AS THEY
SWEEP ACROSS MOST OF NORTH AND CENTRAL ALABAMA. THE GREATEST CHANCE FOR
SEVERE WEATHER WILL BE AHEAD OF THE COLD FRONT, FROM AROUND 10 OR 11 PM
IN THE WEST, TO 5 AM IN THE EAST. THE MAIN THREAT WILL BE DAMAGING
WINDS, BUT IF THE PROPER CONDITIONS DEVELOP, ISOLATED TORNADOES COULD
ALSO OCCUR. BECAUSE OF THIS SITUATION, THE STORM PREDICTION CENTER HAS
PLACED MOST OF NORTH AND CENTRAL ALABAMA UNDER A MODERATE RISK OF
SEVERE WEATHER FOR TONIGHT.

EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS, IN THOSE
AREAS SOUTH OF INTERSTATE 20, SHOULD MONITOR THE LATEST WEATHER
CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON, OR THIS
EVENING. ACTIVATION OF STORM SPOTTERS 8AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE MORE LIKELY AREA WIDE, TOWARD MIDNIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:18 PM CSTSevere Thunderstorm WarningBMXDallas, Perry42 min
Jan 9, 2:44 PM CSTSevere Thunderstorm WarningBMXElmore46 min
Jan 9, 2:52 PM CSTSevere Thunderstorm WarningBMXTallapoosa33 min
Jan 9, 3:02 PM CSTSevere Thunderstorm WarningBMXDallas, Lowndes48 min
Jan 9, 3:45 PM CSTTornado WarningBMXMontgomery50 min
Jan 9, 4:14 PM CSTTornado WarningBMXBarbour, Bullock, Russell51 min
Jan 9, 4:32 PM CSTTornado WarningBMXMacon48 min
Jan 9, 4:57 PM CSTSevere Thunderstorm WarningBMXLowndes48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.